Georgia, 2011

Damaging Winds in Georgia, April 5, 2011

April 5, 2011 · NWS CHS · 21 events in 11 counties and zones

A strong cold front moved through southeast Georgia, resulting in a round of strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$394,000
Crop damage
$102,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong cold front moved through southeast Georgia, resulting in a round of strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 5, 2:37 AM EST, 8 minutes earlier.

Area forecast discussion, Apr 5, 2:37 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
337 AM EDT TUE APR 5 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE RAPIDLY OFF THE COAST TODAY. HIGH
PRES WILL SHIFT OVER THE SOUTHEAST STATES MID WEEK...BEFORE
SETTLING OVER THE ATLC THROUGH THE WEEKEND. A COLD FRONT COULD
APPROACH FROM THE W EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A COUPLE OF INTERESTING DEVELOPMENTS HAVE OCCURRED OVERNIGHT THAT
HAVE US CONCERNED FOR A POTENTIAL OF SEVERE WEATHER IN SOME OF OUR
FORECAST AREA PRIOR TO MID MORNING. THE FIRST IS THE TIMING OF THE
IMPRESSIVE QLCS/SQUALL LINE MOVED WELL AHEAD OF JUST ABOUT ALL OF THE
HIGH RESOLUTION MODELS AT 06Z. THIS ALLOWS FOR ENHANCED MOMENTUM
POTENTIAL DESPITE DIMINISHING MID LEVEL INSTABILITY AND WEAKER
CONVECTIVE PARAMETERS. MUCH WARMER TEMPERATURES AND DEW POINTS
HAVE BEEN ADVECTED N INTO S GEORGIA OVERNIGHT. THE SECOND ISSUE IS
THE NAM/RUC/HRRR DEPICTION OF A POTENT DIVERGENCE MAX AT 250 MB
RACING E INTO SE GEORGIA THROUGH 13Z THIS MORNING. A COUPLE OF THE
HIGH RESOLUTION MODELS WHICH SEEM REASONABLE BEYOND 1-2 HOURS SHOW
A CONVECTIVE ENHANCEMENT ACROSS AT LEAST THE SOUTHERN TWO THIRDS
OF THE FORECAST AREA...ROCKETING OFF THE COAST NOT LONG AFTER
SUNRISE.

A TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE FORECAST AREA
THROUGH 14Z. WHILE MODELS CONTINUE TO WEAKEN CONVECTION TO THE
E OF I-95 AROUND SUNRISE...THE STRONG AVAILABLE SHEAR AND MUCH
MORE IMPRESSIVE THAN PREVIOUSLY EXPECTED SURFACE BASED ENVIRONMENT
SUGGEST THE PRE-FRONTAL CONVECTION WILL REMAIN STRONG TO SEVERE
AS IT APPROACHES THE COAST. THE HRRR MODEL WHICH WAS ONE OF THE
ONLY MODELS TO PAINT AN HOUR BY HOUR REALISTIC TIMING/STRENGTH
UPSTREAM CONVECTIVE PATTERN OVERNIGHT...SUGGESTS THAT THE STRONG
UPPER FORCING IN THE RIGHT REAR JET ENTRANCE REGION WILL ENHANCE
CONVECTION ON THE NOSE OF A WEAKENING STABILITY NOSE ALONG THE
CENTER PORTION OF THE FORECAST AREA THIS MORNING. THE INFLECTION
POINT OF THE CENTER OF THE LINE ECHO WAVE PATTEN ACROSS EAST
CENTRAL GEORGIA SUGGESTS THE EASTWARD ADVANCEMENT OF STRONG
UPPER DYNAMICS AND PROGRESSIVE RADAR TRENDS.

THE STRONG COLD FRONT WILL SWEEP OFFSHORE LATER THIS MORNING WITH
AFTERNOON CLEARING AND MUCH DRIER AIR MOVING INTO THE AREA. NO
SIGNIFICANT CHANGE TO FORECAST TEMPERATURES TODAY WITH READINGS
STRUGGLING TO TOP 70 AT MANY LOCATIONS. WE HAVE ALSO MAINTAINED
WIND ADVISORIES IN PLACE UNTIL THE FRONT/CONVECTION CLEARS THE
AREA. OVERNIGHT WE HAVE SEEN WIND GUSTS TO 40 MPH ALONG COASTAL
AREAS AND EVEN SOME GUSTS NEAR 40 MPH AT TIMES FURTHER INLAND
IN THE AXIS OF THE LOW LEVEL JET.

LAKE WINDS...A WIND ADVISORY ON LAKE MOULTRIE WILL LIKELY REMAIN
UP LATER TODAY AS A PURE LAKE WIND ADVISORY...JUST FOR LAKE
WATERS AND SHORES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
THE CENTER OF SURFACE HIGH PRESSURE WILL SETTLE DIRECTLY OVER THE
FORECAST AREA TONIGHT...WITH THE ASSOCIATED WEAK PRESSURE
GRADIENT SUPPORTING NEARLY CALM WINDS DURING THE EARLY MORNING
HOURS ON WEDNESDAY. THE LIGHT SURFACE FLOW AND CLEAR SKIES WILL
ENHANCE RADIATIONAL COOLING...AND EXPECT TEMPERATURES TO DROP INTO
THE MID TO UPPER 30S AWAY FROM THE COAST. DEWPOINTS WILL REMAIN
WITHIN 5 DEGREES OF THE AIR TEMPERATURE AT THIS TIME...SUGGESTING
A POTENTIAL FOR PATCHY TO SCATTERED FROST FORMATION ACROSS INLAND
LOCATIONS EARLY WEDNESDAY MORNING. WILL CONTINUE TO MENTION
PATCHY FROST IN THE FORECAST AND ADDRESS THE POTENTIAL FOR A FROST
ADVISORY IN THE HAZARDOUS WEATHER OUTLOOK.

THE SURFACE HIGH WILL RAPIDLY SLIP OFF THE COAST AND INTO THE
ATLANTIC ON WEDNESDAY. EXPECT AFTERNOON HIGH TEMPERATURES A
DEGREE OR TWO WARMER THAN TODAY...REACHING THE UPPER 60S TO LOWER
70S UNDER ABUNDANT SUNSHINE AND SURFACE WINDS VEERING TO THE
SOUTHEAST WITHIN RETURN FLOW.

UPPER LEVEL RIDGING WILL BUILD FROM THE SOUTH THURSDAY AND
FRIDAY...SUPPORTING A STEADY WARMING TREND THROUGH THE LATE WEEK
PERIOD. HIGH TEMPERATURES ON THURSDAY WILL REACH THE MID TO UPPER
70S INLAND...WHILE AFTERNOON TEMPERATURES ON FRIDAY RISE INTO THE
LOWER 80S ACROSS MUCH OF THE FORECAST AREA. OVERNIGHT LOWS WILL
ALSO BECOME MORE MILD...WITH NO RISK OF FROST WEDNESDAY NIGHT AND
ONWARD.

ALTHOUGH A SURFACE WAVE OF LOW PRESSURE WILL SHIFT FROM WEST TO
EAST ACROSS THE MID ATLANTIC STATES AND CAROLINAS ON FRIDAY...THE
ROBUST UPPER LEVEL RIDGE WILL LIKELY PREVENT ANY ASSOCIATED WEAK
FRONT FROM MOVING INTO THE AREA. AS A RESULT...WILL MAINTAIN RAIN
FREE WEATHER THROUGH THE SHORT TERM PERIOD...WITH PERHAPS JUST AN
INCREASE IN CLOUDS ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
STRONG UPPER RIDGING WILL REMAIN OVER THE REGION THROUGH MIDDAY
SUNDAY. THIS PATTERN WILL MAINTAIN RAIN FREE WEATHER AND HIGH
TEMPERATURES IN THE LOW TO MID 80S OVER THE WEEKEND...WELL ABOVE
SEASONAL NORMALS. THE AXIS OF THE UPPER RIDGE WILL THEN SLIP
FARTHER INTO THE ATLANTIC ON MONDAY AHEAD OF AN APPROACHING COLD
FRONT FROM THE WEST. SUBSEQUENT FORECAST SHIFTS WILL LIKELY
CONSIDER RAISING PRECIPITATION CHANCES EARLY NEXT WEEK...ONCE
MODELS SHOW BETTER CONSENSUS IN THE TIMING OF THE FRONTAL
PASSAGE.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
WE HAVE MAINTAINED VFR CONDITIONS THROUGH THE BULK OF THE FORECAST
PERIOD THROUGH 06Z WEDNESDAY...BUT THERE WILL BE ABOUT A 3-4 HOUR
WINDOW WHERE MVFR CONDITIONS AND POSSIBLY EVEN IFR WEATHER WILL
IMPACT THE TERMINALS WITH THE SQUALL LINE AHEAD OF THE FRONT
LATER THIS MORNING. THE MOST LIKELY TIMING OF THIS OCCURRING IS
FROM 10-13Z AT KSAV AND FROM 11-14Z AT KCHS.

OUTSIDE OF THE CONVECTION...WINDS WILL BE CAUSE FOR CONCERN. A
40 KT OR GREATER LOW LEVEL JET DOWN AS LOW AS 1-2K FT OVERNIGHT
WILL CROSS THE REGION. WHILE MUCH OF THESE WINDS WILL TRANSLATE
DOWN TO THE SURFACE AND KCHS TO KEEP GUSTY SURFACE WINDS
GOING...THE SURFACE WINDS AT KSAV HAVE BEEN SOMEWHAT RELUCTANT TO
FEEL THE LOW LEVEL JET. THUS WE WILL CARRY WIND SHEAR THROUGH
0730Z...WITH GUSTY SURFACE WINDS TO DEVELOP AFTER THAT TIME.
HOWEVER...PILOTS ARE STRONGLY ADVISED THAT IF SURFACE WINDS REMAIN
HESITANT TO INCREASE...THAT LOW LEVEL WIND SHEAR WOULD CONTINUE
LONGER.

WIND GUSTS WILL ACCOMPANY THE LINE OF CONVECTION LATER THIS
MORNING...WITH A BRIEF PERIOD OF WEST AND SW WINDS GUSTING TO NEAR
30 KT WITH ITS PASSAGE. IN WAKE OF THE COLD FRONT SURFACE WINDS
WILL VEER AROUND TO THE NW...AND WITH DEEP MIXING TO OCCUR...MUCH
OF THE 25-35 KT WINDS WITHIN THE BOUNDARY LAYER WILL MIX DOWN.
THUS WE LOOK FOR GUSTY SURFACE WINDS TO PERSIST THROUGH SUNSET
THIS EVENING. WINDS WILL DECOUPLE SIGNIFICANTLY AFTER THAT TIME.

EXTENDED AVIATION OUTLOOK...VFR.

&&

.MARINE...
A SPRING GALE EVENT TAKING PLACE ACROSS THE COASTAL WATERS...WITH
AN EXTREMELY TIGHT PRES GRADIENT TO CONTINUE ACROSS THE WATERS
OVERNIGHT. WE ARE LOOKING AT ABOUT A 4 MB SPREAD FROM NW TO SE
ACROSS THE AREA AHEAD OF A STRONG COLD FRONT...AND THAT ALONG WITH
A 50-60 KT LOW LEVEL JET ACROSS THE WATERS WILL LEAD TO THE GALES
OVER ALL BUT AMZ354. GEOSTROPHIC WINDS AT 1000 MB ARE AS HIGH AS
50 KT...AND WHILE WARM ADVECTION WILL LIMIT HOW MUCH OF THIS WILL
MIX DOWN...LOCAL FORECAST TOOLS SUGGEST THAT AROUND 60 PERCENT OF
THOSE WINDS WILL REACH THE WATERS SURFACE. THUS WE LOOK FOR
SUSTAINED WINDS AS HIGH AS 25-30 KT...BUT WITH GUSTS UP TO 35 KT.
SEAS WILL CONTINUE TO BUILD WITH THE SOUTHERLY FETCH...REACHING
AS HIGH AS 7-9 FT OVER THE ATLANTIC...WITH PERHAPS EVEN SOME 10
FOOTERS POSSIBLE ACROSS AMZ350-374. EVEN WAVES IN CHARLESTON
HARBOR WILL BUILD TO 3 FT. CONDITIONS WILL REMAIN IN SCA LEVELS
THIS AFTERNOON POST FRONT...BUT WE THINK GALES WILL BE ABLE TO
BE LOWERED AFTER THE PASSAGE.

MARINE CONDITIONS WILL BE IMPROVING TONIGHT...AS SURFACE HIGH
PRESSURE SETTLES OVER THE REGION. ATLANTIC HIGH PRESSURE WILL THEN
DOMINATE THE WEATHER PATTERN THROUGH LATE WEEK. WINDS AND SEAS ARE
EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLDS.

&&

.TIDES/COASTAL FLOODING...
HIGH SURF...STRONG S WINDS WILL CREATE BREAKERS AS HIGH AS 5-6 FT IN
THE SURF ZONE ON MOST SC BEACHES INTO MID MORNING. THUS...A
HIGH SURF ADVISORY CONTINUES FOR THE SC COAST FROM BEAUFORT COUNTY
NORTH THROUGH CHARLESTON COUNTY. ALSO...THE HIGH SURF COULD CREATE
BEACH EROSION AROUND THE TIMES OF HIGH TIDE DURING THE MIDDLE OF
THIS MORNING.

RIP CURRENTS...STRONG WINDS WILL CONTRIBUTE TO A LINGERING
MODERATE RISK FOR RIP CURRENTS ON SOUTH CAROLINA BEACHES TODAY.
PERHAPS THE THREAT WILL RELAX WITH OFFSHORE WINDS DURING THE
AFTERNOON.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...WIND ADVISORY UNTIL NOON EDT TODAY FOR SCZ044-045-048>050-052.
     HIGH SURF ADVISORY UNTIL NOON EDT TODAY FOR SCZ048>050.
MARINE...GALE WARNING UNTIL NOON EDT TODAY FOR AMZ330-350-352-374.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR AMZ354.

&&
Hazardous weather outlook, Apr 5, 2:29 AM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
329 AM EDT TUE APR 5 2011

AMZ354-GAZ116>119-137>141-060730-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-INLAND BRYAN-COASTAL BRYAN-
INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-
INLAND MCINTOSH-COASTAL MCINTOSH-
329 AM EDT TUE APR 5 2011

...TORNADO WATCH 102 IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

SCZ048>050-060730-
BEAUFORT-COASTAL COLLETON-CHARLESTON-
329 AM EDT TUE APR 5 2011

...TORNADO WATCH 102 IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...HIGH SURF ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH SURF ADVISORY.
   WIND ADVISORY.
   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

AMZ330-350-352-060730-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
329 AM EDT TUE APR 5 2011

...TORNADO WATCH 102 IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...GALE WARNING IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

SCZ051-060730-
COASTAL JASPER-
329 AM EDT TUE APR 5 2011

...TORNADO WATCH 102 IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

SCZ052-060730-
TIDAL BERKELEY-
329 AM EDT TUE APR 5 2011

...TORNADO WATCH 102 IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

AMZ374-060730-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
329 AM EDT TUE APR 5 2011

...GALE WARNING IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

SCZ045-060730-
INLAND BERKELEY-
329 AM EDT TUE APR 5 2011

...TORNADO WATCH 102 IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

FROST/FREEZE...LIGHT WINDS AND CLEAR SKIES WILL ALLOW FOR TEMPERATURES
TO DROP INTO THE 30S TONIGHT. AS A RESULT...PATCHY TO SCATTERED
FROST MAY DEVELOP...AND A FROST ADVISORY MAY EVENTUALLY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

GAZ087-088-099>101-114-115-SCZ040-042-043-047-060730-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-ALLENDALE-
HAMPTON-INLAND COLLETON-INLAND JASPER-
329 AM EDT TUE APR 5 2011

...TORNADO WATCH 102 IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

FROST/FREEZE...LIGHT WINDS AND CLEAR SKIES WILL ALLOW FOR
TEMPERATURES TO DROP INTO THE 30S TONIGHT. AS A RESULT...PATCHY
TO SCATTERED FROST MAY DEVELOP AND A FROST ADVISORY MAY EVENTUALLY
BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

SCZ044-060730-
DORCHESTER-
329 AM EDT TUE APR 5 2011

...TORNADO WATCH 102 IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

FROST/FREEZE...LIGHT WINDS AND CLEAR SKIES WILL ALLOW FOR
TEMPERATURES TO DROP INTO THE 30S TONIGHT. AS A RESULT...PATCHY
TO SCATTERED FROST MAY DEVELOP AND A FROST ADVISORY MAY EVENTUALLY
BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

The radar

The Charleston,SC radar (KCLX), 89 km away, was scanning. The volume nearest the first event began at 07:42 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jenkins

When
April 5, 2:45 AM EST to 2:46 AM EST
Where
Jenkins County, 1.5 mi SSW of Perkins
Measured
55 kt (63 mph) estimated gust
Crop damage
$10,000
Reported by
County Official
Coordinates
32.880, -81.960

Many trees were uprooted in Magnolia Springs State Park. Two trees fell on a residence. Trees were 30 to 40 feet tall.

Thunderstorm Wind, Candler

When
April 5, 2:49 AM EST to 2:50 AM EST
Where
Candler County, 6.25 mi NNW of Metter
Measured
50 kt (58 mph) estimated gust
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
32.480, -82.120

Several pine trees were blown down near the intersection of Highway 23 and Sunny Slope Road.

Thunderstorm Wind, Candler

When
April 5, 2:51 AM EST to 2:52 AM EST
Where
Candler County, 5.14 mi NNE of Metter
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
32.470, -82.040

Law enforcement reported trees blown down onto Rosemary Church Road.

Thunderstorm Wind, Candler

When
April 5, 2:54 AM EST to 2:55 AM EST
Where
Candler County, 0.69 mi N of Metter
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
32.410, -82.070

Law enforcement reported trees down along Highway 23 north of the city limits of Metter, Georgia.

Thunderstorm Wind, Bulloch

When
April 5, 2:55 AM EST to 2:56 AM EST
Where
Bulloch County, 1.38 mi N of Portal
Measured
60 kt (69 mph) estimated gust
Property damage
$38,000
Reported by
Law Enforcement
Coordinates
32.550, -81.930

Law enforcement reported a destroyed mobile home on Pecan Grove Road.

Thunderstorm Wind, Jenkins

When
April 5, 2:55 AM EST to 2:56 AM EST
Where
Jenkins County, 3 mi SSE of Rogers
Measured
50 kt (58 mph) estimated gust
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
32.790, -82.050

Fire department officials reported trees and powerlines down at the intersection of Bennetts Landing Road and Old Savannah Road.

Thunderstorm Wind, Bulloch

When
April 5, 2:58 AM EST to 3:03 AM EST
Where
Bulloch County, 1.5 mi NNW of Portal
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
32.550, -81.940

An emergency manager reported that four structures received damage with multiple trees down near the intersection of Pecan Grove Road and CL Woods Road. One Church had steeple and porch damage. One mobile home was rolled over and destroyed. One tree fell on another home. One house had a front porch collapse. All damage was due to straight line winds.

Thunderstorm Wind, Screven

When
April 5, 3:08 AM EST to 3:09 AM EST
Where
Screven County, Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
Broadcast Media
Coordinates
32.580, -81.720

The media reported trees and powerlines down along with a damage to a carport.

Thunderstorm Wind, Bulloch

When
April 5, 3:15 AM EST to 3:16 AM EST
Where
Bulloch County, 0.58 mi W of Statesboro Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
32.480, -81.740

A 52 knot gust was reported at the Statesboro Municipal Airport.

Thunderstorm Wind, Bulloch

When
April 5, 3:15 AM EST to 3:16 AM EST
Where
Bulloch County, 3.5 mi E of Statesboro Muni Arpt
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
32.480, -81.670

Law enforcement reported trees down near the intersection of Highway 24 and Clito Road.

Thunderstorm Wind, Tattnall

When
April 5, 3:45 AM EST to 3:46 AM EST
Where
Tattnall County, 0.69 mi N of Glennville
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
31.940, -81.930

Law enforcement reported trees down in Glennville, Georgia.

Thunderstorm Wind, Effingham

When
April 5, 3:53 AM EST to 3:58 AM EST
Where
Effingham County, 0.58 mi W of Rincon
Measured
60 kt (69 mph) estimated gust
Property damage
$263,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
32.300, -81.240

An emergency manager reported 25 houses in the Rincon, Georgia area sustained minimal to moderate roof and siding damage. Five cars were also damaged by falling trees.

Thunderstorm Wind, Effingham

When
April 5, 3:55 AM EST to 3:56 AM EST
Where
Effingham County, 1.36 mi ESE of Marlow
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
32.260, -81.360

Law enforcement reported a tree on a house near the intersection of Midland Road and Courthouse Road.

Thunderstorm Wind, Long

When
April 5, 4:05 AM EST to 4:07 AM EST
Where
Long County, 4.17 mi E of Donald
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.810, -81.780

Law enforcement reported powerlines down along Rye Patch Road.

Thunderstorm Wind, Long

When
April 5, 4:10 AM EST to 4:11 AM EST
Where
Long County, 5.45 mi ENE of Donald
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
31.860, -81.770

Law enforcement reported a tree down along Highway 196.

Thunderstorm Wind, Liberty

When
April 5, 4:15 AM EST to 4:20 AM EST
Where
Liberty County, 0.69 mi S of (Lhw)ft Stewart Hine
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Crop damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
31.870, -81.570

Fire department officials reported approximately 20 trees down near the intersection of Old Savannah Road and Old Sunbury Road. Eight trees were blocking Old Sunbury Road. One tree fell onto a house.

Thunderstorm Wind, Chatham

When
April 5, 4:27 AM EST to 4:28 AM EST
Where
Chatham County, 0.91 mi NW of Garden City
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
32.130, -81.180

Law Enforcement reported a tree down near the intersection of Robert B Miller Road and Highway 307.

Thunderstorm Wind, Liberty

When
April 5, 4:27 AM EST to 4:28 AM EST
Where
Liberty County, 3.59 mi NW of Gum Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.830, -81.680

Law enforcement reported powerlines down near the intersection of Highway 196 and Wells Road.

Thunderstorm Wind, Long

When
April 5, 4:36 AM EST to 4:37 AM EST
Where
Long County, 11.21 mi SE of Bayview
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
31.590, -81.590

Law enforcement reported a tree down on Route 57.

Thunderstorm Wind, Bryan

When
April 5, 4:47 AM EST to 4:48 AM EST
Where
Bryan County, 0.91 mi NW of Keller
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
31.860, -81.260

Law enforcement reported trees down on McGregor Circle near Highway 144.

Thunderstorm Wind, McIntosh

When
April 5, 4:55 AM EST to 4:56 AM EST
Where
McIntosh County, 2.83 mi SSW of Eulonia
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Crop damage
$30,000
Reported by
Emergency Manager
Coordinates
31.490, -81.440

An emergency manager reported 30 trees down near the intersection of Highway 17 and Church Hill Road. One car was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303434, 303435, 303437, 303440, 303443, 303445, 303455, 303462, 303246, 303467, 303473, 303486, 303488, 303491, 303494, 303496, 303498, 303499, 303500, 303431, 303417.